Chemotherapy-induced neuropathies

Louis H Weimer MD (Dr. Weimer of Columbia University has received consulting fees from Roche.)
Originally released December 15, 1999; last updated February 5, 2013; expires February 5, 2016

Overview

Chemotherapy-induced toxicities, such as neuropathy, are accepted as a consequence of some effective therapies. However, neuropathy is also a primary dose-limiting complication of many compounds. Early recognition and management of symptoms have become crucial to any neurologist participating in the care of these complicated patients. Preventative strategies to limit neurotoxicity have been long sought but remain limited. The author details the well-known and emerging medications associated with chemotherapy-induced neuropathy, such as bortezomib, eribulin, and ixabepilone.

Key points

 

• Chemotherapy-induced peripheral neuropathy is a dose-dependent complication of numerous agents.

 

• Some individuals have increased susceptibility to chemotherapy-induced peripheral neuropathy because of genetic differences or pre-existing neuropathy.

 

• New agents and modified existing agents associated with chemotherapy-induced peripheral neuropathy continue to emerge.

 

• Effective preventative strategies to reduce toxicity are limited.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.